Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 71, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 8, 1998, 10:02 PM EDT for Knox County, Tennessee. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 8, 1998, 10:02 PM EDT (02:02 UTC)
- Expired
- Apr 8, 1998, 10:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Knox County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 8, 10:15 PM EDT | Hail 0.75 | Knoxville, TN | |
| Apr 8, 10:35 PM EDT | Hail 0.75 | Farragut, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:30 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 8.2
The text
As transmitted, in the capitals the NWS used until 2016.
431 WUUS01 KMRX 090205 RRA SVRMRX TNC093-090245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 1002 PM EDT WED APR 8 1998 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...KNOX COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE SOUTHEAST AREA OF KNOXVILLE. THIS STORM IS MOVING NORTHEAST AT 50 MPH. STRAWBERRY PLAINS IS IN THE PATH OF THIS STORM. LARGE HAIL IS LIKELY WITH THIS STORM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 8:05 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 8, 8:05 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 805 PM EDT WED APR 8 1998 NOTHING GOING ON IN E TN..YET. STRONG TO SVR ACTIVITY WL BE MOVING INTO MY CWA NEXT CPL OF HRS. RECENTLY UPDATED ZFP LOOKS FINE. HSA
In the hours before
Local storm report, Apr 8, 4:45 PM EDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
445 PM EDT WED APR 8 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
250 PM DEER LODGE TN 0.75 INCH HAIL
04/08/98 MORGAN
325 PM HARROGATE TN 0.75 INCH HAIL
04/08/98 CLAIBORNEThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 9:36 PM EDT | Severe Thunderstorm Warning | MRX | Fentress | 69 min |
| Apr 8, 9:56 PM EDT | Tornado Warning | MRX | Hamilton, Meigs, Rhea | 64 min |
| Apr 8, 10:10 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 65 min |
| Apr 8, 10:13 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 62 min |
| Apr 8, 10:14 PM EDT | Tornado Warning | MRX | Polk | 61 min |
| Apr 8, 10:15 PM EDT | Tornado Warning | MRX | Anderson | 30 min |
| Apr 8, 10:18 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 57 min |
| Apr 8, 10:30 PM EDT | Tornado Warning | MRX | McMinn, Monroe | 60 min |
| Apr 8, 10:45 PM EDT | Tornado Warning | MRX | Blount, Loudon | 45 min |
| Apr 8, 11:42 PM EDT | Severe Thunderstorm Warning | MRX | Rhea | 63 min |
| Apr 9, 12:12 AM EDT | Severe Thunderstorm Warning | MRX | Meigs | 48 min |
| Apr 9, 12:23 AM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 52 min |
| Apr 9, 2:44 AM EDT | Severe Thunderstorm Warning | MRX | Knox | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.